Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Marquette, MI

July 26, 2003Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 26, 2003, 8:27 PM EDT for Baraga County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2003, 8:27 PM EDT (00:27 UTC)
Expired
Jul 26, 2003, 9:30 PM EDT
In force
63 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Baraga County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:47 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 3:47 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT SAT JUL 26 2003

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE CENTRAL AND
SOUTHERN U.S. WITH TROUGHING ACROSS MUCH OF CANADA. BETWEEN THESE
TWO FEATURES...FLOW IS RATHER FLAT OR ZONAL. NUMEROUS SHORTWAVES ARE
TOPPING OR MOVING THROUGH THE RIDGE. ONE SHORTWAVE IS CURRENTLY OVER
EASTERN WI AND THE EASTERN U.P. AND THIS HAS KICKED OFF SOME
CONVECTION THIS MORNING WITH A STRONG SHORTWAVE NOTED ON WATER VAPOR
WITH SOME CYCLONIC SPIN EAST OF LAKE WINNIPEG. THIS SHORTWAVE WILL
STAY NORTH OF THE AREA THIS AFTERNOON.

COLD FRONT WILL ALSO SLIP THROUGH THE CWA TONIGHT AND ETA DOES SHOW
SOME 850-500 MB Q-VECTOR CONVERGENCE THIS AFTERNOON AND EVENING
WHICH IS THEN REPLACED BY Q-VECTOR DIVERGENCE OVER THE WESTERN CWA
BY 06Z AND ACROSS THE EAST BY 12Z. THIS WOULD SUPPORT KEEPING IN
SOME SCATTERED POPS TONIGHT ACROSS THE CWA. THINGS CONTINUE TO BE
OUT OF PHASE WITH THE COLD FRONT AS MOISTURE IS SLOWLY DRYING OUT
AND DYNAMICS REMAIN NORTH OF THE AREA...SO SCATTERED POPS LOOK GOOD.
DEW POINTS WILL REMAIN HIGH AND WITH THAT IN MIND...PUT IN PATCHY
FOG ACROSS CWA AS DEW POINTS NORTH OF FRONT THIS MORNING WERE IN THE
50S AND TEMPS AND DEW POINTS WILL REMAIN CLOSE TO EACH OTHER. THE
WIND WILL STAY UP ENOUGH TONIGHT TO NOT ALLOW THE FOG TO BECOME TO
MUCH OF A PROBLEM...SO KEPT FOG WORDING TO PATCHY ONLY. WITH THE
COLD LAKE SUPERIOR NEARBY AND A NORTH TO NORTHWEST WIND...KEPT LOW
CLOUDS THAT WERE IN PREVIOUS FORECAST IN UPSLOPE AREAS TO DEVELOP
TONIGHT AND REMAIN FOR EARLY MORNING UNTIL MIXING OCCURS.
BASICALLY...DID NOT MAKE TOO MANY CHANGES TO GOING FORECAST.
TEMPERATURES LOOKED GOOD AND DID NOT TOUCH.

IN THE EXTENDED...MRF/AVN/UKMET/ECMWF SHOW 500 MB PATTERN CONSISTING
OF A 500 MB RIDGE ACROSS THE WESTERN U.S. AND TROUGHING ACROSS THE
EASTERN U.S. SHORTWAVES WILL BE MOVING DOWN THE BACKSIDE OF THE
TROUGH INTO THE UPPER GREAT LAKES FOR TUE AND WED. THIS SHORTWAVE
THEN FORMS A CLOSED 500 MB LOW THAT MOVES VERY LITTLE FOR THU AND
FRI WITH MORE SHORTWAVE ENERGY AFFECTING CWA FOR SAT. CANADIAN
ENSEMBLES SUPPORT THE ABOVE SCENARIO WITH NOT MUCH DEVIATION BETWEEN
THEM. MRF ENSEMBLES BEGIN TO GET NOISY BY WED AND ESPECIALLY BY THU
HAVE TROUBLE WITH TROUGHING OVER WESTERN CANADA. WILL GO WITH
PERSISTENCE AND KEEP TROUGHING IN THE AREA THROUGH THE PERIOD. WILL
ALSO KEEP CHANCE POPS IN WED THROUGH SAT AND KEEP TEMPERATURES NEAR
NORMAL. THE WHOLE PERIOD WILL NOT BE A WASHOUT AS THERE SHOULD BE
SOME DRY PERIODS IN THERE.

.MQT...NONE.

MICHELS
Hazardous weather outlook, Jul 26, 4:20 PM EDT, 4 hours 7 minutes before
MIZ001>007-009>014-084-085-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS ALL OF
WESTERN AND CENTRAL UPPER MICHIGAN...THEN END NORTHWEST TO SOUTHEAST
BY THE EARLY MORNING HOURS ON SUNDAY. SOME THUNDERSTORMS THIS
EVENING MAY BECOME SEVERE AND CAUSE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING IN
WESTERN UPPER MICHIGAN. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY
EVENING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

In the hours before

Special weather statement, Jul 26, 7:08 PM EDT, 1 hour 19 minutes before
MIZ001>006-009>014-084-085-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
708 PM EDT SAT JUL 26 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...GOGEBIC...KEWEENAW...ONTONAGON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
CRYSTAL FALLS...ESCANABA...HOUGHTON...IRON MOUNTAIN...IRONWOOD...
LANSE...MARQUETTE...MUNISING....SIDNAW... ...SENEY ...COPPER
HARBOR...MANISTIQUE...AND MENOMINEE AND ONTONAGON.

THIS WATCH INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR FOR THE
AFFECTED LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

VOSS

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Jul 26, 7:17 PM EDT, 1 hour 10 minutes before
MIZ001>006-009>014-084-085-270400-

SPECIAL WEATHER STATEMENT...CORRECTED LOCATIONS TEXT
NATIONAL WEATHER SERVICE MARQUETTE MI
717 PM EDT SAT JUL 26 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...GOGEBIC...KEWEENAW...ONTONAGON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
CRYSTAL FALLS...ESCANABA...HOUGHTON...IRON MOUNTAIN...IRONWOOD...
LANSE...MARQUETTE...MUNISING....SIDNAW...SENEY...COPPER HARBOR...
MANISTIQUE...AND MENOMINEE AND ONTONAGON.

THIS WATCH INCLUDES THE ADJOINING WATERS OF LAKE SUPERIOR FOR THE
AFFECTED LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

VOSS

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM EDTSevere Thunderstorm WarningMQTHoughton63 min
Jul 26, 8:23 PM EDTSpecial Marine WarningMQT97 min
Jul 26, 8:23 PM EDTSpecial Marine WarningMQT97 min
Jul 26, 8:23 PM EDTSpecial Marine WarningMQT97 min
Jul 26, 8:23 PM EDTSpecial Marine WarningMQT97 min
Jul 26, 9:06 PM EDTSevere Thunderstorm WarningMQTMarquette54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.